Alert archive / Texas / Red Flag Warnings in 2018
Red Flag Warning 1, NWS Amarillo, TX
NWS Amarillo, TX issued this red flag warning at Jan 21, 2018, 3:59 AM CST for 10 counties in Texas. It took effect at Jan 21, 2018, 12:00 PM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 21, 2018, 3:59 AM CST (09:59 UTC)
- In effect from
- Jan 21, 2018, 12:00 PM CST
- Expired
- Jan 21, 2018, 8:00 PM CST
- In force
- 8 hr
- Issued by
- NWS Amarillo, TX
Counties Armstrong County, TX, Carson County, TX, Collingsworth County, TX, Donley County, TX, Gray County, TX, Hemphill County, TX, Lipscomb County, TX, Ochiltree County, TX, Roberts County, TX, Wheeler County, TX
The radar
The Amarillo radar (KAMA), 97 km from the middle of the area, began a volume at 09:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 10.0 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4075 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
230 WWUS84 KAMA 210959 RFWAMA URGENT - FIRE WEATHER MESSAGE National Weather Service Amarillo TX 359 AM CST Sun Jan 21 2018 TXZ007-008-011-012-016-017-211100- /O.CAN.KAMA.FW.A.0003.180121T1400Z-180122T0000Z/ Moore-Hutchinson-Oldham-Potter-Deaf Smith-Randall- 359 AM CST Sun Jan 21 2018 ...FIRE WEATHER WATCH IS CANCELLED FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE SOUTHWESTERN AND CENTRAL PARTS OF THE TEXAS PANHANDLE... The National Weather Service in Amarillo has cancelled the Fire Weather Watch. Relative humidity values are not expected to reach 15 percent, precluding critical fire weather conditions. Elevated fire weather conditions are expected this afternoon and evening. $$ TXZ005-009-010-013>015-018>020-220200- /O.UPG.KAMA.FW.A.0003.180121T1400Z-180122T0000Z/ /O.NEW.KAMA.FW.W.0001.180121T1800Z-180122T0200Z/ Lipscomb-Roberts-Hemphill-Carson-Gray-Wheeler-Armstrong-Donley- Collingsworth- 359 AM CST Sun Jan 21 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE EASTERN TEXAS PANHANDLE... The National Weather Service in Amarillo has issued a Red Flag Warning for strong winds and low relative humidity, which is in effect from noon today to 8 PM CST this evening. The Fire Weather Watch is no longer in effect. * Affected Area...In Texas...Lipscomb...Roberts...Hemphill... Carson...Gray...Wheeler...Armstrong...Donley and Collingsworth. * 20 Foot Winds...West 25 to 35 mph with gusts up to 50 mph. * Relative Humidity...As low as 14 percent. * Timing...Elevated to critical fire weather conditions are expected to begin around noon today and end around 8 PM CST this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create favorable weather for rapid fire growth and spread. Avoid activities that promote open flames and sparks. && $$ TXZ004-220200- /O.NEW.KAMA.FW.W.0001.180121T1800Z-180122T0200Z/ Ochiltree- 359 AM CST Sun Jan 21 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE NORTHEAST TEXAS PANHANDLE... The National Weather Service in Amarillo has issued a Red Flag Warning for strong winds and low relative humidity, which is in effect from noon today to 8 PM CST this evening. * Affected Area...In Texas...Ochiltree. * 20 Foot Winds...West 25 to 35 mph with gusts up to 50 mph. * Relative Humidity...As low as 15 percent. * Timing...Elevated to critical fire weather conditions are expected to begin around noon today and end around 8 PM CST this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create favorable weather for rapid fire growth and spread. Avoid activities that promote open flames and sparks. && $$ Cockrell For more information from the National Weather Service visit... www.weather.gov/ama
1 follow-up statement
898 WWUS84 KAMA 212139 RFWAMA URGENT - FIRE WEATHER MESSAGE National Weather Service Amarillo TX 339 PM CST Sun Jan 21 2018 TXZ004-005-009-010-013>015-018>020-220200- /O.CON.KAMA.FW.W.0001.000000T0000Z-180122T0200Z/ Ochiltree-Lipscomb-Roberts-Hemphill-Carson-Gray-Wheeler-Armstrong- Donley-Collingsworth- 339 PM CST Sun Jan 21 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE NORTHEAST TEXAS PANHANDLE... * Affected Area...In Texas...Ochiltree...Lipscomb...Roberts... Hemphill...Carson...Gray...Wheeler...Armstrong...Donley and Collingsworth. * 20 Foot Winds...West 25 to 35 mph with gusts up to 50 mph. * Relative Humidity...As low as 15 percent. * Timing...Elevated to critical fire weather conditions are expected to begin around noon today and end around 8 PM CST this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create favorable weather for rapid fire growth and spread. Avoid activities that promote open flames and sparks. && $$ For more information from the National Weather Service visit... www.weather.gov/ama
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Jan 20, 10:27 PM CST, 5 hours 32 minutes earlier.
Area forecast discussion, Jan 20, 10:27 PM CST, 5 hours 32 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1027 PM CST Sat Jan 20 2018
.AVIATION...
For the 06z TAFs...
Still following the same theme of forecast of six hours ago.
Southwest surface winds around 15 kt will continue through the
night and after sunrise. Pacific cold front passes around 15z to
16z Sunday, with southwest surface winds beginning to gust to
around 35 kt. At AMA, gusts to 40 kt and above begin around 17z,
with blowing dust possibly lowering visibilities. Canadian cold
front arrives around 21z to 23z, shifting surface winds to
northwest while increasing wind speeds with gusts at or above 40
kt at all terminals. Strong winds continue through 06z Monday. A
few flurries may be noted at northern terminals, but not
expecting enough snow production to reduce visibilities in snow or
blowing snow. No clouds below 5000 feet expected.
Cockrell
&&
.PREV DISCUSSION... /Issued 533 PM CST Sat Jan 20 2018/
AVIATION...
For the 00z TAFs...
VFR conditions expected to prevail next 24 hours. No clouds
below 8000 feet expected. No visibility restrictions unless
blowing dust or blowing snow becomes an issue on Sunday.
Southwest surface winds around 15 kt expected until Pacific cold
front causes southwest surface winds to commence gusting above 30
kt by 16z Sunday. Canadian cold front arrives between 21z and
23z Sunday, shifting surface winds to northwest, with gusts of 40
kt or higher beginning. Could see light snow and blowing snow at
northern terminals Sunday afternoon.
Cockrell
PREV DISCUSSION... /Issued 313 PM CST Sat Jan 20 2018/
DISCUSSION...
An upper level open short wave trough moving through western Utah
and western Arizona will pinch off into a closed low near the 4-
corners by late this evening. This upper level low will strengthen
as it moves from northeast New Mexico Sunday morning on into
southwest Kansas by Sunday afternoon. The Panhandles will be on the
dry and windy side of this system for the most part. Some snow will
be possible in the Oklahoma Panhandle and northern Texas Panhandle
behind the Canadian cold front and on the back side of the upper
level low. A few places in the western Oklahoma Panhandle could pick
up to a half to one inch of snow.
The winds will be the main story on Sunday for all of the region.
West winds will start out in the 30 to 40 mph range with higher
gusts mainly across the western Panhandles during the day on Sunday.
By later Sunday afternoon into Sunday evening northwest winds in the
30 to 40 mph range with higher gusts will spread southeast across
the Oklahoma Panhandle and northern Texas Panhandle behind the cold
front. Am a little concerned that the eastern Oklahoma Panhandle and
the northeast Texas Panhandle, mainly north of interstate 40 may
experience high wind warning criteria, but confidence is not high
enough to mention them in the High Wind Watch at this point. These
areas likely will see the strongest winds after the sun goes down
and then the winds will be battling any nighttime inversion that may
be setting up.
Upper level low moves northeast away from the Panhandles on Monday,
but surface pressure gradients stay fairly tight, so winds will
likely still be gusty, especially across the eastern Panhandles.
High temperatures will slowly modify toward the end of the week as
upper heights rise with a weak ridge moving across.
FIRE WEATHER...
Not sure that the Red Flag Warning criteria will be met across much
of the Fire Weather Watch area with regard to relative humidity
values, but 20 foot winds will be up in the 25 to 35 mph range with
higher gusts. Therefore, have continued with a Fire Weather Watch
as it remains uncertain if the relative humidity criteria will be
met.
Elevated fire weather conditions may be possible across the eastern
Panhandles on Monday as gusty winds remain and relative humidity
values drop into the 15 to 20 percent range.
Elevated fire weather conditions will be possible on Thursday across
the northern Texas Panhandle and the Oklahoma Panhandle as gusty
southwest winds return.
&&
.AMA Watches/Warnings/Advisories...
TX...Fire Weather Watch from 8 AM CST Sunday through Sunday afternoon
for the following zones: Armstrong...Carson...
Collingsworth...Deaf Smith...Donley...Gray...Hemphill...
Hutchinson...Lipscomb...Moore...Oldham...Potter...Randall...
Roberts...Wheeler.
High Wind Watch from Sunday morning through Sunday evening for
the following zones: Dallam...Deaf Smith...Hartley...
Moore...Oldham...Potter...Randall...Sherman.
OK...High Wind Watch from Sunday morning through Sunday evening for
the following zones: Cimarron...Texas.
&&
03/14Hazardous weather outlook, Jan 21, 3:58 AM CST, 1 minute before
Hazardous Weather Outlook National Weather Service Amarillo TX 358 AM CST Sun Jan 21 2018 OKZ001>003-TXZ001>020-212230- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 358 AM CST Sun Jan 21 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...A high wind warning is in effect this afternoon into tonight for the western and south-central Texas Panhandle. A Red Flag Warning is in effect from noon through 8 PM for the eastern and south-central Texas Panhandle for critical fire weather conditions. Elevated fire weather conditions are expected this afternoon through 8 PM for the southwest and central Texas Panhandle, as well as the eastern Oklahoma Panhandle. A wind advisory is in effect this afternoon for central parts of the Texas Panhandle. A wind advisory will be in effect this evening and overnight for the northeast Texas Panhandle and the eastern two-thirds of the Oklahoma Panhandle. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Elevated fire weather conditions are expected to develop Monday afternoon and evening across all of the Texas Panhandle and the western two-thirds of the Oklahoma Panhandle. Elevated to critical fire weather conditions may develop Thursday afternoon and evening across all of the Panhandles. Elevated fire weather conditions may develop on Friday across the western two-thirds of the Panhandles. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Area fire managers and emergency officials should be alert for elevated to critical fire weather conditions today, Monday, Thursday and Friday. Cockrell
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 3:59 AM CST | High Wind Warning | AMA | Dallam, Deaf Smith, Hartley, Oldham, Potter, Randall | 14 hr |
| Jan 21, 3:59 AM CST | Wind Advisory | AMA | Armstrong, Carson, Donley, Gray, Hansford, Lipscomb and 3 more | 25 hr |
Nearby
Red Flag Warnings in Texas, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.